[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1971

Dapsone Agranulocytosis

Arch Dermatol. 1971;104(6):675. doi:10.1001/archderm.1971.04000240099014
Abstract

Eight deaths due to dapsone-induced agranulocytosis have been reported recently.1 Because of the emergence of strains of falciparum malaria resistant to chloroquine therapy, military personnel in Viet Nam in 1966 began using dapsone as malaria prophylaxis. Initially this was done on a limited basis, but in 1969 the use of daily dapsone for this purpose was more widely employed.

Sixteen patients with agranulocytosis were seen in Army hospitals in 1969. All had received daily dapsone prophylaxis, although only one patient could be identified who had taken exclusively dapsone. Most of the rest had also received the standard chloroquine-primaquine prophylaxis. It should be noted that during this same period of time there were no cases of agranulocytosis in those taking simply the chloroquine-primaquine combination. Nor were there any previous cases attributable to these heretofore standard malaria prevention agents.

The clinical presentation in each case was that of relatively abrupt onset

First Page Preview View Large
First page PDF preview
First page PDF preview
×